Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 41, NWS Birmingham, AL

March 3, 20204 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 3, 2020, 6:43 AM CST for 4 counties in Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2020, 6:43 AM CST (12:43 UTC)
Expired
Mar 3, 2020, 7:20 AM CST
In force
37 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Autauga County, AL, Chilton County, AL, Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 5:12 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS54 KBMX 031243
SVRBMX
ALC001-021-047-105-031345-
/O.NEW.KBMX.SV.W.0041.200303T1243Z-200303T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
643 AM CST Tue Mar 3 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Western Autauga County in central Alabama...
  Southwestern Chilton County in central Alabama...
  Northeastern Perry County in central Alabama...
  Northern Dallas County in south central Alabama...

* Until 745 AM CST.

* At 643 AM CST, severe thunderstorms were located along a line
  extending from 9 miles east of Heiberger to near Marion Junction,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Selma, Valley Grande, Selmont-West Selmont, Plecher, Mulberry,
  Gardner Island, Parnell, Paul M Grist State Park, Memorial Stadium,
  Burnsville, Potter Station, Radford, Stanton, Summerfield, Valley
  Creek Junction, Plantersville, Suttle, Edmund Pettus Bridge, Selma
  University and Barrett Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for central and
south central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3245 8734 3277 8714 3273 8674 3240 8676
      3239 8676 3239 8678 3235 8678
TIME...MOT...LOC 1243Z 294DEG 36KT 3273 8713 3247 8730 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

56
2 follow-up statements
780 
WWUS54 KBMX 031301
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
701 AM CST Tue Mar 3 2020

ALC105-031311-
/O.CAN.KBMX.SV.W.0041.000000T0000Z-200303T1345Z/
Perry AL-
701 AM CST Tue Mar 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 AM CST for central and
south central Alabama.

LAT...LON 3249 8711 3250 8710 3252 8710 3254 8708
      3257 8708 3260 8704 3263 8705 3274 8698
      3273 8674 3242 8676
TIME...MOT...LOC 1301Z 282DEG 37KT 3272 8692 3251 8705 

$$

ALC001-021-047-031345-
/O.CON.KBMX.SV.W.0041.000000T0000Z-200303T1345Z/
Autauga AL-Chilton AL-Dallas AL-
701 AM CST Tue Mar 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CST
FOR NORTHWESTERN AUTAUGA...SOUTHWESTERN CHILTON AND NORTHEASTERN
DALLAS COUNTIES...

At 701 AM CST, severe thunderstorms were located along a line
extending from Parnell to near Valley Grande, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Valley Grande, Plecher, Mulberry, Burnsville, Parnell, Paul M Grist
State Park, Valley Creek Junction, Plantersville, Stanton, Barrett
Creek, Summerfield and Dawson Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for central and
south central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3249 8711 3250 8710 3252 8710 3254 8708
      3257 8708 3260 8704 3263 8705 3274 8698
      3273 8674 3242 8676
TIME...MOT...LOC 1301Z 282DEG 37KT 3272 8692 3251 8705 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
702 
WWUS54 KBMX 031320
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
720 AM CST Tue Mar 3 2020

ALC001-021-047-031330-
/O.CAN.KBMX.SV.W.0041.000000T0000Z-200303T1345Z/
Autauga AL-Chilton AL-Dallas AL-
720 AM CST Tue Mar 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AUTAUGA...
SOUTHWESTERN CHILTON AND NORTHEASTERN DALLAS COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 1100 AM CST for central and
south central Alabama.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3249 8711 3250 8710 3252 8710 3254 8708
      3257 8708 3260 8704 3263 8705 3274 8698
      3273 8674 3242 8676
TIME...MOT...LOC 1319Z 294DEG 36KT 3265 8673 3244 8686 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 5:41 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 3, 5:41 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
541 AM CST Tue Mar 3 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0352 AM CST Tue Mar 03 2020/

Through Wednesday.

Surprise, here comes more rain. Activity continues to blossom over
the Mississippi and will slide into the area this morning. There is
some instability around this morning, thus the extra lift and
lightning with the more substantial storms. Activity will
continue to move into Central Alabama and then shift southward as
a cold front moves through. This first wave will slide along and
north of the I-20 corridor this morning and then a second complex
may develop and slide along the I-85 corridor late morning. Will
need to monitor both of these areas for stronger storms and
perhaps an isolated severe storm. We are going to introduce a
marginal chance at seeing a severe storms with hail the main wind
threat along with isolated wind damage with the strongest storms.
There is a non zero threat for a tornado, so will also mention
this as a possibility within the stronger storms as the front
moves through. Highs today will be in the 70s.

The cold front pushes south of the area by 6 to 8 pm and things
improve for a good portion of the night. The next push for showers
and storms will develop generally after 3 am and then move northward
through the morning. Eventually we should see widespread coverage
Wednesday morning. Trends are a little slower with that coverage and
push in the best coverage after sunrise Wednesday, with widespread
rains and storms possible just north of the I-20 corridor by late
afternoon. Localized flooding will be a concern on Wednesday as it
will move over areas that received quite a bit of rain today. Right
now we remain below flash flood guidance and will hold off on any
watches. However, a few rivers are already forecast to flood so we
will need to keep an eye on flooding through Thursday morning with
the rains and into Friday for rivers.

16

.LONG TERM...
/Updated at 0352 AM CST Tue Mar 03 2020/

Wednesday night through Monday.

Widespread rain will continue Wednesday night into Thursday morning
as an upper-level shortwave moves eastward from Texas. Enhanced
isentropic and synoptic-scale lift will be focused across the
southern half of our area on the cold side of a front located near
the Gulf Coast. Rainfall amounts of 1.5 to 3 inches are likely south
of I-20, leading to the potential for isolated flash flooding and
areal flooding. Rainfall rates should decrease by sunrise on
Thursday, but light rain may continue through the late morning on
the northwest side of the surface low.

Temperatures on Friday will be mild, but a deep trough over the
eastern CONUS will bring breezy conditions for Friday as high
pressure moves in from the northwest. Cold advection will arrive
Friday evening, and widespread lower to mid 30s are expected for
Saturday morning as northerly winds become lighter.  Dry conditions,
with cool nights and mild afternoons, will continue for the weekend
as high pressures slowly shifts eastward toward the Carolinas. On
Monday, a shortwave is expected to induce southerly low-level flow
and also provide adequate lift for showers during the afternoon and
into the overnight.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Complex of storms moving through the area already this morning.
Made adjustments to add in thunderstorms to all sites. IFR/MVFR
in and out of the storms this morning. The front itself will
clear later this afternoon and bring a temporary end to the rain.
However, the rain returns to the south by 6 to 9z and then spreads
northward along with MVFR skies.

16

&&

.FIRE WEATHER...

South to southwest winds and high RH values are expected through
this afternoon as multiple rounds of rain move through the
region. Low ceilings are expected as well. More widespread rain is
likely for Wednesday and early Thursday with an additional 1 to 3
inches of rainfall. Dry conditions return for the end of the week
and into the weekend with RH values dropping into the low to mid
30s each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  50  58  48  54 / 100  20  60 100  90
Anniston    71  52  59  48  54 / 100  20  80 100  90
Birmingham  70  53  59  48  58 / 100  30  80 100  80
Tuscaloosa  72  55  59  49  62 / 100  40  90 100  80
Calera      71  54  58  49  58 / 100  30  90 100  80
Auburn      70  55  58  49  57 / 100  40 100 100  90
Montgomery  74  58  61  51  62 / 100  50 100 100  80
Troy        73  59  62  53  64 /  90  70 100 100  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 3, 4:14 AM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
414 AM CST Tue Mar 3 2020

ALZ011>015-017>050-041315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
414 AM CST Tue Mar 3 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a small risk for severe storms through 2 PM today generally
along and south of a line from Tuscaloosa to Pelham to Wedowee. The
threats include the possibility of a tornado, damaging winds, and
quarter size hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of moderate to heavy rainfall are likely Wednesday morning
early Thursday morning. This could cause isolated flash flooding or
areal flooding for areas south of Interstate 20.

Due to ongoing and expected rainfall, rises are expected along area
rivers. A portion of the Black Warrior river basin is forecast to go
into minor flood Wednesday. Flooding may last through Friday. Please
refer to the latest river statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through early this afternoon and again on Wednesday into early
Thursday morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:21 PM CSTSpecial Weather StatementBMXWalker24 min
Mar 2, 8:39 PM CSTSpecial Weather StatementBMXJefferson36 min
Mar 3, 4:48 AM CSTTornado WarningBMXGreene, Sumter19 min
Mar 3, 5:05 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter40 min
Mar 3, 5:33 AM CSTSevere Thunderstorm WarningBMXHale42 min
Mar 3, 6:29 AM CSTTornado WarningBMXBibb, Chilton, Perry31 min
Mar 3, 11:44 AM CSTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes, Marengo, Perry3 hr
Mar 3, 12:24 PM CSTAreal Flood AdvisoryBMXBullock, Elmore, Macon, Montgomery3 hr
Mar 3, 1:03 PM CSTAreal Flood AdvisoryBMXBibb, Greene, Hale, Perry, Sumter6 hr
Mar 3, 1:09 PM CSTAreal Flood AdvisoryBMXAutauga, Chambers, Chilton, Coosa, Dallas, Elmore and 1 more6 hr
Mar 3, 1:20 PM CSTRiver Flood WarningBMXElmore, Montgomery7 days
Mar 3, 2:35 PM CSTFlash Flood WatchBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 25 more45 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.